Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 

 

Sharp transition between extinction and propagation of reaction


Author: Andrej Zlatos
Journal: J. Amer. Math. Soc. 19 (2006), 251-263
MSC (2000): Primary 35K57; Secondary 35K15
Published electronically: August 24, 2005
MathSciNet review: 2169048
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the reaction-diffusion equation

\begin{displaymath}T_t = T_{xx} + f(T) \end{displaymath}

on ${\mathbb{R} }$ with $T_0(x) \equiv \chi_{[-L,L]} (x)$ and $f(0)=f(1)=0$. In 1964 Kanel$^{\prime}$ proved that if $f$ is an ignition non-linearity, then $T\to 0$ as $t\to\infty$ when $L<L_0$, and $T\to 1$ when $L>L_1$. We answer the open question of the relation of $L_0$ and $L_1$ by showing that $L_0=L_1$. We also determine the large time limit of $T$ in the critical case $L=L_0$, thus providing the phase portrait for the above PDE with respect to a 1-parameter family of initial data. Analogous results for combustion and bistable non-linearities are proved as well.


References [Enhancements On Off] (What's this?)

  • 1. D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial differential equations and related topics (Program, Tulane Univ., New Orleans, La., 1974) Springer, Berlin, 1975, pp. 5–49. Lecture Notes in Math., Vol. 446. MR 0427837
  • 2. H. Berestycki, The influence of advection on the propagation of fronts in reaction-diffusion equations, Nonlinear PDEs in Condensed Matter and Reactive Flows, NATO Science Series C, 569, H. Berestycki and Y. Pomeau eds., Kluwer, Dordrecht, 2003.
  • 3. J. Busca, M. A. Jendoubi, and P. Poláčik, Convergence to equilibrium for semilinear parabolic problems in ℝ^{ℕ}, Comm. Partial Differential Equations 27 (2002), no. 9-10, 1793–1814. MR 1941658, 10.1081/PDE-120016128
  • 4. Peter Constantin, Alexander Kiselev, and Leonid Ryzhik, Quenching of flames by fluid advection, Comm. Pure Appl. Math. 54 (2001), no. 11, 1320–1342. MR 1846800, 10.1002/cpa.3000
  • 5. A. Fannjiang, A. Kiselev, and L. Ryzhik, Quenching of reaction by cellular flow, preprint.
  • 6. Paul C. Fife and J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling front solutions, Arch. Ration. Mech. Anal. 65 (1977), no. 4, 335–361. MR 0442480
  • 7. R.A. Fisher, The advance of advantageous genes, Ann. of Eugenics 7 (1937), 355-369.
  • 8. Ja. I. Kanel′, Stabilization of solutions of the Cauchy problem for equations encountered in combustion theory, Mat. Sb. (N.S.) 59 (101) (1962), no. suppl., 245–288 (Russian). MR 0157130
  • 9. Ja. I. Kanel′, Stabilization of the solutions of the equations of combustion theory with finite initial functions, Mat. Sb. (N.S.) 65 (107) (1964), 398–413 (Russian). MR 0177209
  • 10. A. Kiselev and A. Zlatos, Quenching of combustion by shear flows, to appear in Duke Math. J.
  • 11. A.N. Kolmogorov, I.G. Petrovskii, and N.S. Piskunov, Étude de l'équation de la chaleur de matière et son application à un problème biologique, Bull. Moskov. Gos. Univ. Mat. Mekh. 1 (1937), 1-25.
  • 12. J. Nagumo, S. Arimoto, and S. Yoshizawa, An active pulse transmission line simulating nerve axon, Proc. Inst. Radio Eng. 50 (1962), 2061-2070.
  • 13. Jean-Michel Roquejoffre, Eventual monotonicity and convergence to travelling fronts for the solutions of parabolic equations in cylinders, Ann. Inst. H. Poincaré Anal. Non Linéaire 14 (1997), no. 4, 499–552 (English, with English and French summaries). MR 1464532, 10.1016/S0294-1449(97)80137-0
  • 14. Joel Smoller, Shock waves and reaction-diffusion equations, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 258, Springer-Verlag, New York, 1994. MR 1301779
  • 15. Jack X. Xin, Existence and nonexistence of traveling waves and reaction-diffusion front propagation in periodic media, J. Statist. Phys. 73 (1993), no. 5-6, 893–926. MR 1251222, 10.1007/BF01052815
  • 16. Jack Xin, Front propagation in heterogeneous media, SIAM Rev. 42 (2000), no. 2, 161–230. MR 1778352, 10.1137/S0036144599364296
  • 17. J.B. Zel'dovich and D.A. Frank-Kamenetskii, A theory of thermal propagation of flame, Acta Physiochimica USSR 9 (1938), 341-350.
  • 18. A. Zlatos, Quenching and propagation of combustion without ignition temperature cutoff, Nonlinearity 18 (2005), 1463-1475.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 35K57, 35K15

Retrieve articles in all journals with MSC (2000): 35K57, 35K15


Additional Information

Andrej Zlatos
Affiliation: Department of Mathematics, University of Wisconsin, Madison, Wisconsin 53706
Email: zlatos@math.wisc.edu

DOI: https://doi.org/10.1090/S0894-0347-05-00504-7
Keywords: Reaction-diffusion equation, quenching, ignition non-linearity, bistable non-linearity
Received by editor(s): April 15, 2005
Published electronically: August 24, 2005
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.